Washington, DCIn public announcement issued this week, the US Food and Drug Administration (FDA) states it is requiring manufacturers to include a general warning in the drug labeling of all testosterone products about the risk of blood clots in the veins. The labeling change results from postmarket reports of venous blood clots unrelated to polycythemia. The change will be required to drug labeling of all testosterone products to provide a more general warning regarding venous blood clots and to ensure this risk is described consistently in the labeling of all approved testosterone products.
READ MORE testosterone LEGAL NEWS
Blood clots in the veins, also known as venous thromboembolism (VTE), include deep vein thrombosis (DVT) and pulmonary embolism (PE). The risk of venous blood clots is already included in the labeling of testosterone products as a possible consequence of polycythemia, an abnormal increase in the number of red blood cells that sometimes occurs with testosterone treatment. Because these clots occur in the veins, this new warning is not related to FDA’s ongoing evaluation of the possible risk of stroke, heart attack, and death in patients taking testosterone products. We are currently evaluating the potential risk of these cardiovascular events, which are related to blood clots in the arteries and are described in the Drug Safety Communication posted on January 31, 2014.
Testosterone products are FDA-approved for use in men who lack or have low testosterone levels in conjunction with an associated medical condition. Examples of these conditions include failure of the testicles to produce testosterone for reasons such as genetic problems or chemotherapy.